Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 296, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 20, 2009, 4:03 PM MDT for Chase County, Keith County, Perkins County, Nebraska. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2009, 4:03 PM MDT (22:03 UTC)
- Expired
- Jul 20, 2009, 4:45 PM MDT
- In force
- 42 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Chase County, NE, Keith County, NE, Perkins County, NE
The radar
The North Platte radar (KLNX), 150 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 4:07 PM MDT | HAIL 0.88 | 11 Nw Grant, NE | |
| Jul 20, 4:15 PM MDT | HAIL 1 | Grant, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 2:25 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 757 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 1370 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 202203 SVRLBF NEC029-101-135-202245- /O.NEW.KLBF.SV.W.0296.090720T2203Z-090720T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 403 PM MDT MON JUL 20 2009 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL CHASE COUNTY IN SOUTHWEST NEBRASKA... SOUTHWESTERN KEITH COUNTY IN SOUTHWEST NEBRASKA... PERKINS COUNTY IN SOUTHWEST NEBRASKA... THIS INCLUDES THE CITY OF GRANT... * UNTIL 445 PM MDT * AT 402 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR WILD HORSE SPRING...OR 7 MILES NORTHWEST OF GRANT...AND MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WILD HORSE SPRING BY 415 PM MDT... GRANT BY 430 PM MDT... 7 MILES SOUTHWEST OF MADRID BY 445 PM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR WESTERN NEBRASKA. && LAT...LON 4084 10139 4063 10165 4100 10205 4105 10176 TIME...MOT...LOC 2203Z 311DEG 13KT 4091 10181 $$ TLK
2 follow-up statements
000 WWUS53 KLBF 202218 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 418 PM MDT MON JUL 20 2009 NEC029-101-135-202245- /O.CON.KLBF.SV.W.0296.000000T0000Z-090720T2245Z/ PERKINS NE-CHASE NE-KEITH NE- 418 PM MDT MON JUL 20 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR SOUTH CENTRAL KEITH...NORTH CENTRAL CHASE AND CENTRAL PERKINS COUNTIES... AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR GRANT...MOVING SOUTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HIGHWAY 61 MILE MARKER 60 BY 430 PM MDT... 7 MILES SOUTHWEST OF MADRID BY 435 PM MDT... 6 MILES NORTH OF HIGHWAY 61 MILE MARKER 50 BY 445 PM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... HAIL UP TO QUARTER SIZE WAS REPORTED IN THE CITY OF GRANT AT 415 PM MDT WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR WESTERN NEBRASKA. && LAT...LON 4090 10193 4105 10176 4084 10139 4063 10165 TIME...MOT...LOC 2218Z 315DEG 17KT 4083 10172 $$ TLK
000 WWUS53 KLBF 202242 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 442 PM MDT MON JUL 20 2009 NEC029-101-135-202251- /O.EXP.KLBF.SV.W.0296.000000T0000Z-090720T2245Z/ PERKINS NE-CHASE NE-KEITH NE- 442 PM MDT MON JUL 20 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KEITH...NORTH CENTRAL CHASE AND CENTRAL PERKINS COUNTIES WILL EXPIRE AT 445 PM MDT... THE THUNDERSTORM THAT PROMPTED THIS WARNING HAS MOVED SOUTH OF THE WARNED AREA WITH THE WARNING CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR WESTERN NEBRASKA. LAT...LON 4090 10193 4105 10176 4084 10139 4063 10165 TIME...MOT...LOC 2241Z 315DEG 17KT 4075 10162 $$ TLK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:25 PM MDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 20, 2:25 PM MDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 325 PM CDT MON JUL 20 2009 .SYNOPSIS... UPPER LOW OVER SOUTH CENTRAL CANADA...DEEP TROUGH THROUGH THE GREAT LAKES AND H5 RIDGE OVER THE WESTERN CONUS. AT THE SURFACE WEAK COLD FRONT THROUGH THE NORTHERN PLAINS. WEAK SURFACE LOW OVER EASTERN COLORADO WITH INVERTED TROUGH THROUGH WESTERN NEBRASKA. && .DISCUSSION... MODELS IN GOOD AGREEMENT THROUGH THURSDAY ACROSS THE CENTRAL PLAINS. BY FRIDAY SOME DIFFERENCES ENTER INTO THE FORECAST INVOLVING THE STRENGTH OF THE WESTERN RIDGE. GFS MAINTANAINS A RIDGE ACROSS THE ROCKIES EXTENDING INTO BRITISH COLUMBIA AND BRINGING NORTH NORTHWEST FLOW OVER NEBRASKA. THE EUROPEAN DAMPENS THE RIDGE AND BRINGS MORE WESTERLY FLOW. THIS DIFFERENCE IS DUE TO THE DIFFERENT HANDLING OVER THE GREAT LAKES. THE GFS DEVELOPS A CLOSED LOW OVER THE LAKES AND ROTATES IT DEEP INTO THE UPPER MISSISSIPPI RIVER VALLEY AND THEN BACK OVER LAKE MICHIGAN. GFS ENSEMBLE RUNS SHOW THE OPERATIONAL RUN WITH THE WANDERING CLOSED LOW TO BE AN OUTLIER. HOWEVER AM NOT CONFIDENT IN THIS EUROPEAN SOLUTION OF A BROAD FLAT WESTERN RIDGE AND NONE OF THE GFS ENSEMBLES SHOW THE RIDGE FLATTENING. SO WILL TRY TO HOLD ON TO THE STATUS QUO IN THE FORECAST AND SEE WHAT LATER MODEL RUNS BRING. AM INCLINED TO LEAN NEW DAY SEVEN IN THE DIRECTION OF DAY 6 AND ASSUME THE WESTERN RIDGE REMAINS IN PLACE UTILIZING A PERSISTANCE TYPE FORECAST MODEL...UNTIL I SEE GREATER MODEL CONSISTENCY. TONIGHT TDS IN THE 60S AND POOLED ALONG FRONTAL BOUNDARY. SB CAPES IN THE 1500-2000 J/KG RANGE. MODERATELY UNSTABLE WITH ISOLATED ONGOING PRECIPITATION. AS THE FRONT BEGINS IS SOUTHWARD PUSH EXPECT STORMS TO FIRE WITH INCREASING COVERAGE AND SOME STORMS COULD BECOME SEVERE. .TUESDAY AND WEDNESDAY...THE FRONT PASSES OUT OF THE STATE HOWEVER SURFACE HIGH PRESSURE SLIDES QUICKLY SOUTH AND ALL MODELS SHOWING RESULTANT UPSLOPE FLOW BRINGING THUNDERSTORMS BACK INTO THE SOUTHWEST BY 12Z WEDNESDAY. POPS ALREADY IN THE GRIDS AND LEFT BUT THE TRAJECTORY OF THE HIGH SEEMS TO BE SUCH THAT ANY UPSLOPE SHOULD BE JUST OUTSIDE OF OUR CWA. .THURSDAY AND FRIDAY...A FRONTAL BOUNDARY CROSSES THE AREA AND THIS SHOULD PROVIDE A FOCUS FOR THUNDERSTORM ACTIVITY WHICH WILL BE THE FOCUS. .IN THE EXTENDED...THE WEEKEND AND EARLY NEXT WEEK SHOW THE POTENTIAL FOR WARMER TEMPERATURES IF THE EUROPEAN IS FOLLOWED. WE MAY SEE A RETURN TO THE 90S. && .AVIATION... FRONT HAS PUSHED THROUGH KVTN BUT POST FRONTAL TRW OVER THE DAKOTAS PUSHING SOUTHEAST HAVE INCLUDED TEMPO GROUPS FOR KVTN THROUGH EARLY EVENING WITH MVFR CONDITIONS VISIBILITIES. KLBF LOOKS MORE UNCERTAIN FOR THUNDERSTORMS HAVE LEFT OUT OF THE TAF THIS EVENING. STRATUS SIGNATURE SEEN AT KLBF FOR EARLY MORNING POST FRONTAL WILL TAKE A CLOSER LOOK AT TAF ISSUANCE. && .LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 11 PM CDT /10 PM MDT/ THIS EVENING FOR NEZ004-005-022>027-035>038-056>059-069>071-094. && SHORT TERM/EXTENDED...POWER/HIRSCH AVIATION...KECK
Hazardous weather outlook, Jul 20, 2:55 PM MDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 355 PM CDT MON JUL 20 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-212100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 355 PM CDT MON JUL 20 2009 /255 PM MDT MON JUL 20 2009/ ...SEVERE THUNDERSTORM WATCH TONIGHT FOR WESTERN AND PORTIONS OF NORTH CENTRAL NEBRASKA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A WEAK COLD FRONT WILL MOVE TO THE SOUTH OVER WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. THUNDERSTORMS THAT DEVELOP ALONG THE FRONT WILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. WEDNESDAY THROUGH FRIDAY...HEAT...MOISTURE AND INSTABILITY WILL RETURN. A STATIONARY FRONT WILL BE LOCATED SOMEWHERE ACROSS THE CENTRAL PLAINS. THE FRONT AND ANY DISTURBANCE WHICH CROSSES THE CENTRAL PLAINS COULD BE SUFFICIENT FOR THUNDERSTORM DEVELOPMENT. WINDS ALOFT WILL CONTINUE TO BE STRONG SUPPORTIVE OF ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL OR WIND DAMAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE POWER
In the hours before
Local storm report, Jul 20, 3:27 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
427 PM CDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 10 SW ARTHUR 41.47N 101.83W
07/20/2009 M1.75 INCH ARTHUR NE PUBLIC
&&
CARMELLocal storm report, Jul 20, 3:40 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
440 PM CDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 16 S MERRIMAN 42.69N 101.70W
07/20/2009 E1.00 INCH CHERRY NE PUBLIC
VERY HEAVY RAIN WITH SOME STANDING WATER ON ROADS.
&&
CARMELLocal storm report, Jul 20, 3:56 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
456 PM CDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 5 W LEMOYNE 41.29N 101.90W
07/20/2009 E1.75 INCH KEITH NE PUBLIC
STRONG WINDS ALSO OCCURRING AT TIME OF REPORT BUT SPEED
UNKNOWN.
&&
CARMELLocal storm report, Jul 20, 3:57 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
457 PM CDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 2 E LEMOYNE 41.29N 101.76W
07/20/2009 E1.00 INCH KEITH NE PUBLIC
&&
CARMELLocal storm report, Jul 20, 3:59 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
459 PM CDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 8 NW LEMOYNE 41.37N 101.91W
07/20/2009 M2.00 INCH KEITH NE PUBLIC
&&
CARMELLocal storm report, Jul 20, 4:03 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
503 PM CDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 2 NNW LEMOYNE 41.31N 101.81W
07/20/2009 E1.75 INCH KEITH NE PUBLIC
HAIL UP TO GOLFBALL SIZE WITH 60 MPH WINDS
&&
ROBERGThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:13 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Grant, Hooker, McPherson | 47 min |
| Jul 20, 1:52 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Sheridan | 53 min |
| Jul 20, 2:22 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 53 min |
| Jul 20, 2:26 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Grant | 49 min |
| Jul 20, 2:55 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 50 min |
| Jul 20, 3:02 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 43 min |
| Jul 20, 3:04 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Garden, Keith | 41 min |
| Jul 20, 3:39 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 51 min |
| Jul 20, 3:39 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Deuel, Garden, Keith | 36 min |
| Jul 20, 4:08 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Keith, Perkins | 22 min |
| Jul 20, 4:24 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker | 36 min |
| Jul 20, 4:31 PM MDT | Tornado Warning | LBF | Chase, Perkins | 29 min |
| Jul 20, 4:36 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Keith, Perkins | 24 min |
| Jul 20, 4:54 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 38 min |
| Jul 20, 4:58 PM MDT | Severe Thunderstorm Warning | LBF | Chase | 25 min |
| Jul 20, 5:32 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Garden | 28 min |
| Jul 20, 5:54 PM MDT | Severe Thunderstorm Warning | LBF | Arthur | 36 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.